Ohio, 2016

Tornadoes in Ohio, August 20, 2016

August 20, 2016 · NWS ILN · 2 events in 2 counties and zones

A line of thunderstorms which developed ahead of a pre-frontal trough of low pressure, produced isolated tornadoes.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$31,000
Crop damage
$10,000
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

A line of thunderstorms which developed ahead of a pre-frontal trough of low pressure, produced isolated tornadoes.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Aug 20, 2:10 PM EST, 3 hours 5 minutes earlier.

Area forecast discussion, Aug 20, 2:10 PM EST, 3 hours 5 minutes before
Area Forecast Discussion
National Weather Service Wilmington OH
310 PM EDT SAT AUG 20 2016

.SYNOPSIS...
Warm and humid conditions, along with the threat for showers and
thunderstorms, will persist until a cold front moves through the
area tonight. High pressure will then settle into the Ohio Valley
for the beginning of the week, bringing dry and cooler weather.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
A broad area of showers is currently progressing across the region
with a line of thunderstorms moving towards KIND in association with
a prefrontal trough. The prefrontal trough will push through the
area this evening bringing the line of showers and thunderstorms
with it. As the line enters our western zones high res models are
showing a general weakening trend commencing as daylight is lost.
Still though, GFS and NAM forecast soundings are showing PWATs
rising to near 2.00" with the ILN forecast area in the divergent
side of the trough axis. So even though the line will likely
weaken still am expecting pretty good coverage this evening due to
the anomalously high moisture values and good upper level support.
The LLJ will also strengthen to around 30 kts at this time and
with ML CAPE values still between 500 and 1000 J/kg can't
completely rule out an isolated strong to severe storm. Due to the
mentioned above SPC has the western portion of the forecast area
in a slight risk. The cold front will then move into our far
northwestern zones a couple of hours after midnight. By 6 am the
cold front will be approaching the I-71 corridor.

&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH MONDAY NIGHT/...
Sunday morning the cold front will clear the rest of the CWA
allowing drier air to filter into the area. PWATs are forecasted to
fall to around 0.75" via the NAM and GFS along with dewpoints slowly
falling into the upper 50s by Sunday evening. 850 mb temperatures
Sunday will also fall from around 16 degrees in the morning to
around 11 degrees by the afternoon. 1000/850 mb thicknesses also
fall to around 1400 m. Given the forecasted thicknesses and 850
temperatures have raised high temperatures Sunday slightly. Also
during the day Sunday the upper level trough axis will push into
the area with moderate CAA moving in. Thanks to the steepening
lapse rates high res models are indicating some weak shower
development occurring Sunday afternoon but think any weak shower
development will be north of the CWA. The CAA will also help to
support some winds gusts near 20 kts or so.

Monday morning the trough axis will push east bringing surface high
pressure across our west. As surface high pressure moves in Monday
morning low temperatures will fall into the mid 50s. 850 mb
temperatures remain similar Monday as forecasted for Sunday which
would support another day of high temperatures in the upper 70s to
around 80 degrees. Tuesday morning surface high pressure will be
centered over the PA/WV border bring another morning of cool temperatures.

&&

.LONG TERM /TUESDAY THROUGH SATURDAY/...
Mid level ridging will progress east across the area through the day
on Tuesday. With a dry airmass in place, expect maybe just some
cirrus to start drifting overhead through the afternoon with
high temperatures mainly in the lower 80s.

Southwesterly low and mid level flow will develop through the day on
Wednesday as the ridge shifts off to the east and some mid level
short wave energy lifts up through the mid Mississippi Valley. This
will lead to a gradual increase in moisture Wednesday into Thursday
with highs mainly in the mid 80s both days. The best forcing through
the day on Wednesday and even into Wednesday night looks like it
will stay off to our northwest. Will therefore keep Wednesday dry
and just allow for some lower end pops to work in from the northwest
Wednesday night. A better chance for showers and Thunderstorms will
then develop Thursday into Thursday night as a cold front pushes
southeast across the area.

High pressure and a drier airmass will build back into the area
behind the front for Friday and Saturday. Highs for Friday and
Saturday will be in the upper 70s to lower 80s.

&&

.AVIATION /19Z SATURDAY THROUGH THURSDAY/...
Flight conditions are being affected by moisture and forcing
ahead of a cold front now entering Illinois. Showers and a few
thunderstorms are developing in the marginally to moderately
unstable airmass this afternoon and will continue this evening.
All sites will see thunderstorms with CB in the vicinity. Kept
showers with MVFR conditions in tempo groups due to expected
isolated nature of thunderstorms. Look for convection to die down
quickly this evening with the setting sun.

Frontal passage overnight will need to monitored for outlier
convective development. Otherwise expect MVFR ceilings and a wind
direction shift from south to west. Wind speeds averaging 10
knots should prevent FG formation. VFR is forecast to arrive with
high pressure and less humid air around 14z Sunday.

OUTLOOK...No significant weather is expected.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...None.
KY...None.
IN...None.

&&

SYNOPSIS...Haines
NEAR TERM...Haines
SHORT TERM...Haines
LONG TERM...JGL
AVIATION...Coniglio
Hazardous weather outlook, Aug 20, 2:11 PM EST, 3 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
311 PM EDT SAT AUG 20 2016

INZ050-058-059-066-073>075-080-KYZ089>093-OHZ026-034-035-042>044-
051>053-060>062-070-071-077-211915-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO-
SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-HARDIN-MERCER-
AUGLAIZE-DARKE-SHELBY-LOGAN-MIAMI-CHAMPAIGN-CLARK-PREBLE-MONTGOMERY-
GREENE-BUTLER-WARREN-HAMILTON-
311 PM EDT SAT AUG 20 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...SOUTHEAST INDIANA...NORTHERN KENTUCKY...SOUTHWEST OHIO
AND WEST CENTRAL OHIO.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SHOWERS AND THUNDERSTORMS ARE EXPECTED ALONG AND AHEAD OF A COLD
FRONT TODAY AND TONIGHT. ALTHOUGH WIDESPREAD SEVERE WEATHER IS
NOT ANTICIPATED, A FEW THUNDERSTORMS MAY BE STRONG TO SEVERE THIS
AFTERNOON INTO THIS EVENING...WITH DAMAGING WINDS BEING THE
PRIMARY SEVERE WEATHER THREAT. IN ADDITION...THUNDERSTORMS MAY
CONTAIN HEAVY RAIN WHICH MAY RESULT IN LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

KYZ094>100-OHZ045-046-054>056-063>065-072>074-078>082-088-211915-
OWEN-GRANT-PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-UNION OH-DELAWARE-
MADISON-FRANKLIN OH-LICKING-FAYETTE OH-PICKAWAY-FAIRFIELD-CLINTON-
ROSS-HOCKING-CLERMONT-BROWN-HIGHLAND-ADAMS-PIKE-SCIOTO-
311 PM EDT SAT AUG 20 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...NORTHERN
KENTUCKY...CENTRAL OHIO AND SOUTHWEST OHIO.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 20, 4:43 PM EST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
543 PM EDT SAT AUG 20 2016

OHZ034-035-042-043-202215-
AUGLAIZE OH-MERCER OH-DARKE OH-SHELBY OH-
543 PM EDT SAT AUG 20 2016

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN AUGLAIZE...SOUTHERN
MERCER...NORTHERN DARKE AND WEST CENTRAL SHELBY COUNTIES UNTIL 615 PM
EDT...

AT 543 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM 8 MILES
SOUTHEAST OF PORTLAND...MOVING EAST AT 45 MPH.

STORM HAZARDS INCLUDE...
WINDS TO 50 MPH...
ONE HALF INCH DIAMETER HAIL...
VERY HEAVY RAIN...

LOCATIONS IMPACTED INCLUDE...
CELINA...ST. MARYS...COLDWATER...NEW BREMEN...MINSTER...ST. HENRY...
NEWPORT...FORT LORAMIE...FORT RECOVERY...OSGOOD...CHICKASAW...
BURKETTSVILLE...NORTH STAR...ROSSBURG...MONTEZUMA...NEW WESTON...
YORKSHIRE...BULKHEAD...CARTHAGENA AND ELDORA SPEEDWAY.

WATER WILL POND ON ROADS AND MAY QUICKLY FILL ROADSIDE DITCHES AND
SMALL STREAMS.

TO REPORT HAZARDOUS WEATHER CONDITIONS...GO TO OUR WEBSITE AT
WEATHER.GOV/ILN AND SUBMIT YOUR REPORT VIA SOCIAL MEDIA...WHEN YOU
CAN DO SO SAFELY.

LAT...LON 4028 8432 4022 8481 4046 8480 4060 8445
TIME...MOT...LOC 2143Z 250DEG 38KT 4032 8491

AR
Special weather statement, Aug 20, 4:50 PM EST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
550 PM EDT SAT AUG 20 2016

OHZ042-043-051-202230-
MIAMI OH-DARKE OH-SHELBY OH-
550 PM EDT SAT AUG 20 2016

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN MIAMI...CENTRAL
DARKE AND SOUTHWESTERN SHELBY COUNTIES UNTIL 630 PM EDT...

AT 550 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM 7 MILES
SOUTHWEST OF WINCHESTER...MOVING EAST AT 45 MPH.

STORM HAZARDS INCLUDE...
WINDS TO 50 MPH...

LOCATIONS IMPACTED INCLUDE...
GREENVILLE...WEST MILTON...VERSAILLES...COVINGTON...ARCANUM...
BRADFORD...UNION CITY...PLEASANT HILL...ANSONIA...WEBSTER...
WAYNE LAKES...RUSSIA...GETTYSBURG...LAURA...PITSBURG...
LUDLOW FALLS...PALESTINE...UNION CORNERS...SHARPS CROSSING AND POLO.

TO REPORT HAZARDOUS WEATHER CONDITIONS...GO TO OUR WEBSITE AT
WEATHER.GOV/ILN AND SUBMIT YOUR REPORT VIA SOCIAL MEDIA...WHEN YOU
CAN DO SO SAFELY.

LAT...LON 4023 8480 4029 8433 3998 8430 4001 8481
TIME...MOT...LOC 2150Z 265DEG 41KT 4010 8508

HAINES
Special weather statement, Aug 20, 4:53 PM EST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
553 PM EDT SAT AUG 20 2016

OHZ034-035-202230-
AUGLAIZE OH-MERCER OH-
553 PM EDT SAT AUG 20 2016

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN AUGLAIZE AND
NORTHERN MERCER COUNTIES UNTIL 630 PM EDT...

AT 553 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM NEAR FORT
RECOVERY...MOVING EAST AT 45 MPH.

STORM HAZARDS INCLUDE...
WINDS TO 50 MPH...
ONE HALF INCH DIAMETER HAIL...
VERY HEAVY RAIN...

LOCATIONS IMPACTED INCLUDE...
CELINA...ROCKFORD...WABASH...MENDON...KOSSUTH...TAMA...
STATE ROUTE 116 AT STATE ROUTE 197...NEPTUNE AND CHATTANOOGA.

WATER WILL POND ON ROADS AND MAY QUICKLY FILL ROADSIDE DITCHES AND
SMALL STREAMS.

TO REPORT HAZARDOUS WEATHER CONDITIONS...GO TO OUR WEBSITE AT
WEATHER.GOV/ILN AND SUBMIT YOUR REPORT VIA SOCIAL MEDIA...WHEN YOU
CAN DO SO SAFELY.

LAT...LON 4069 8445 4069 8436 4062 8430 4045 8480
      4071 8480 4073 8473 4073 8446
TIME...MOT...LOC 2153Z 247DEG 38KT 4049 8478

AR

The radar

The Cincinnati radar (KILN), 92 km away, was scanning. The volume nearest the first event began at 22:12 UTC.

Open the radar archive at this moment

Event by event

2 tornado. Local standard time, as filed.

Tornado, Darke

When
August 20, 5:15 PM EST to 5:26 PM EST
Where
Darke County, 1.07 mi NNW of Landis to 1.8 mi NE of Red River
Rating
EF0
Path length
4.7 mi
Path width
50 yd
Property damage
$11,000
Crop damage
$10,000
Reported by
NWS Storm Survey
Coordinates
40.065, -84.505

The tornado touched down in a field just northwest of the|intersection of Neff Road and Hahn Road, continuing northeast across|the 5200 block of Gettysburg-Pitsburg Road, where it left a home|untouched but knocked down a rotted tree just behind it. A barn|behind the home sustained significant damage, losing a quarter of|its roof and the entire overhang attached to the back of the barn.|The sliding front door of the barn was also flipped up over the|roof. A small tractor trailer parked behind the barn was flipped|onto its side and was damaged by flying debris. Debris from the barn|was found strewn about 200 yards east into a soybean field behind|the farm. A few large branches were found snapped off a tree behind|the barn.

Drone footage shared by the Darke County Sheriff showed a continuous|tornado path through soybean and corn fields stretching a few|miles northeast of the initial touchdown location. As the tornado|tracked northeast from the damaged farm, it passed just about 300|feet north of a residence on Yount Road. Downstream crop damage|revealed the tornado crossed Byreley Road, Red River-West Grove|Road, and Grise Road. A small metal phone booth with a concrete slab|foundation was knocked over on Grise Road just west of State Route|721. The tornado path ended in a soybean field just east of the|Darke/Miami county line after crossing State Route 721.

Tornado, Delaware

When
August 20, 5:37 PM EST to 5:49 PM EST
Where
Delaware County, 3.2 mi NNW of Delaware to 1.55 mi SE of Troyton
Rating
EF0
Path length
3.3 mi
Path width
100 yd
Property damage
$20,000
Reported by
NWS Storm Survey
Coordinates
40.344, -83.089

A weak tornado initially touched down just south of the Buckeye|Valley Middle School. The damage near the school was limited to|one tree with a limb down. The track continued north-northeast|into a residential area. In this residential area several 2 to 4|inch limbs were snapped and a few shallow-rooted trees were|uprooted. Roof damage was observed due to a fallen tree on Coover|Road and a barn had part of the roof cave in on its east side.

The tornado lifted until it crossed US-23 just west of Delaware|Dam. A small cluster of trees were twisted on the west side of the|highway.

The next location is Delaware State Park where the tornado was on|the ground for a few minutes. At Delaware State Park, a few|partially rotten large limbs were downed and numerous 2 to 3 inch|limbs were also downed. Also, several shallow rooted trees were|uprooted. A medium-sized dumpster near the marina was tipped and|moved about 20 feet. Three boats at the marina sustained minor|awning damage. A few 2 to 3 inch tree limbs around the marina were|snapped. Across the river from the marina, a snapped limb marked|the end of the tornado track.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2016Every state in 2016This day in weather historyThe tornado archive for Ohio, 2016Warnings in Ohio, August 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 644929, 644930.